Friday, January 2, 2009

The Tendon Rupture in Fluoroquinolone-treated Patients

Fluoroquinolone products (ciprofloxacin [Cipro, Bayer; and generics] extended-release ciprofloxacin [Cipro XR, Bayer; Proquin XR, Depomed], gemifloxacin [Factive, Oscient) levofloxacin [Levaquin, Ortho McNeil], moxifloxacin [Avelox, Bayer], norfloxacin [Noroxin, Merck], and ofloxacin [Floxin, Ortho McNeil; and generic]), increase the risk for tendon rupture. Signs of tendon rupture can include a "snap" or "pop" in the area, bruising, or an inability to move the area or place weight on it.
Fluoroquinolone-related ruptures have been reported in the shoulder, hand, and other areas, and the most frequently reported is in the Achilles tendon. Data from the published literature suggest that Achilles tendon ruptures occur 3 to 4 times more frequently in fluoroquinolone-treated patients compared with the general population, with a rate of about 1 in 100,000.
Patients older than 60 years, those taking steroids, and kidney, heart, or lung transplant recipients are at further increased risk for these events. Other factors may include physical activity/exercise, kidney failure, and a history of tendon problems (eg, rheumatoid arthritis).
Depending on the specific medication, patients may experience pain, swelling, or inflammation in the tendon area for up to 2 weeks before rupture occurs. Patients should be advised to stop taking their fluoroquinolone medication and immediately contact their healthcare provider if these symptoms occur, as well as to avoid exercise and use of the affected area.

2 comments: